Indiana, 2009

High Wind in Indiana, February 11, 2009

February 11, 2009 · NWS ILN · 7 events in 7 counties and zones

A cold front crossed the Ohio Valley on the evening of the 11th. A very tight pressure gradient behind this front in the cold air created damaging winds during the late evening of the 11th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front crossed the Ohio Valley on the evening of the 11th. A very tight pressure gradient behind this front in the cold air created damaging winds during the late evening of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 11, 1:09 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 11, 1:09 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EST WED FEB 11 2009

.SYNOPSIS...
A DEEPENING SURFACE LOW OVER WESTERN ILLINOIS WILL TRACK INTO
SOUTHERN MICHIGAN BY THIS EVENING...SENDING A QUICK-MOVING COLD
FRONT THROUGH THE OHIO VALLEY. A STRONG PRESSURE GRADIENT TO THE
SOUTH OF THIS LOW WILL RESULT IN WIDESPREAD HIGH WINDS. HIGH
PRESSURE WILL BUILD IN FROM THE SOUTHWEST BY THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS ARE ISOLATED EXCEPT NORTH AND WEST OF DAY. UPDATED
FORECAST TO LOWER POPS EARLY BUT RADAR TRENDS SHOW THAT WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA THIS AFTERNOON.

WIND FIELDS ARE QUITE STRONG AND ANY CONVECTION WILL TAP LOW LEVEL
JET TO SEND POSSIBLE DAMAGING WIND GUSTS TO THE SURFACE. ISOLATED
TORNADOES CANNOT BE RULED OUT IN THIS HIGH SHEAR ENVIRONMENT...
LIMITED BY MARGINAL INSTABILITY. TORNADO WATCH WILL SOON BE ISSUED
FOR CINCINNATI METRO AND EXPANSION OF WATCH AREA IS A STRONG
POSSIBILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
FRONT WILL QUICKLY SWEEP THROUGH THE AREA THIS EVENING...WITH
STRONG LOW-LEVEL COLD AIR ADVECTION ENSUING. THIS WILL CREATE
NEARLY VERTICAL LOW-LEVEL THETA SURFACES...WHICH WILL ALLOW STRONG
LOW-LEVEL WINDS TO BE TRANSPORTED DOWN TO THE GROUND. OCCASIONAL
GUSTS APPROACHING 50-KT STILL APPEAR LIKELY. WILL CONTINUE THE
HIGH WIND WARNING ACROSS THE ENTIRE CWA OVERNIGHT TO ACCOUNT FOR
THIS HIGH WIND THREAT. SINCE COMPARISONS OF THIS EVENT TO THE
SEPTEMBER WINDSTORM ARE INEVITABLE...HERE ARE A FEW NOTES.
FIRST...THE SEPTEMBER EVENT OCCURRED DURING PEAK AFTERNOON
HEATING...WHICH RESULTED IN SUPER ADIABATIC LAPSE RATES AND
TURBULENT MIXING OF STRONG WINDS TO THE SURFACE. THIS EVENT WILL
OCCUR AT NIGHT...SO MIXING AND THE ABILITY TO TRANSPORT WINDS WILL
NOT BE AS GREAT. THEREFORE WOULD NOT EXPECT THE HIGHEST GUSTS TO
BE VERY PROLONGED. ALSO...THE SEPT EVENT OCCURRED WITH FULL
FOLIAGE ON THE TREES...WHICH MADE IT MUCH EASIER FOR THEM TO BE
SNAPPED AND TOPPLED. HOWEVER...EVEN THOUGH TREES ARE CURRENTLY
VOID OF LEAVES...THEY HAVE BEEN WEAKENED BY RECENT ICE EVENTS AND
A SATURATED SOIL DUE TO RECENT SNOW MELT AND RAINFALL.
THUS...STILL EXPECT SOME TREE DAMAGE AND SCATTERED POWER OUTAGES
OVERNIGHT.

WINDS WILL CALM TO BELOW ADVY CRITERIA THURSDAY MORNING AS THE SFC
LOW TAKES OFF TO THE NORTHEAST. WINDS WILL STILL BE GUSTY THROUGH
THE DAY WITH GUSTS TO 40 MPH. WEAK COLD AIR ADVECTION WILL STILL
BE IN PLACE...SO TRENDED SLIGHTLY BELOW GUIDANCE FOR HIGHS. HIGH
PRESSURE WILL BUILD IN FROM THE SOUTH THURS NIGHT AND FRI WITH DRY
CONDITIONS. WENT CLOSE TO A MAV/MET BLEND FOR TEMPS THROUGH THIS PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT WILL BE DRY AS A RIDGE OF HIGH PRESSURE ADVANCES
ACROSS THE EASTERN CONUS. FOR SATURDAY...GFS SUGGESTS AN EXTENDED
PERIOD OF STEADY PRECIPITATION...WHILE THE ECMWF SHOWS A WEAKENING
SURFACE LOW MOVING INTO AN UPPER RIDGE. WENT WITH CHANCE POPS FOR
RAIN AND SNOW...CLOSER TO THE ECMWF SOLUTION.

SUNDAY WILL BE DRY WITH EXCEPTION OF A FEW SHOWERS THAT MAY AFFECT
EASTERN LOCATIONS. HIGH PRESSURE WILL REMAIN NEARLY STATIONARY OVER
THE OHIO VALLEY ON MONDAY AND TUESDAY...EXTENDING THE PERIOD OF DRY
WEATHER.

TEMPERATURES WILL START OUT ABOVE NORMAL ON FRIDAY WITH HIGHS IN THE
40S. READINGS WILL SLIP TO NEAR NORMAL SATURDAY THROUGH
TUESDAY...WITH HIGHS AROUND 40 AND LOWS IN THE 20S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONVECTIVE LINE WILL MOVE INTO AREA NEAR/AFTER 20Z...AFFECTING
KCVG/KLUK...THEN UP TO KCMH/KLCK NEAR 23Z. KLCK/KCMH WILL CONTINUE
WTH VFR CIGS PRIOR TO THIS TIME. HAVE TRIED TIMING THE CB AND
LOWERED VSBYS/CIGS ASSOC WTH CONVECTIVE LINE. SEVERE STORMS
POSSIBLE WITH LINE...BUT GENERALLY GUSTS TO 35-45KTS. VERY LITTLE
LIGHTNING CURRENTLY OBSERVED WITH THIS LINE OVR KY ATTM. THE MORE
SEVERE WIND WILL COME BEHIND THE CONV LINE WHERE GUSTS FROM 50 TO
APPROACHING 60KTS ESPECIALLY FROM 22Z-04Z IN THE SW AND 23-06Z IN
THE EAST. KILN SNDG AT 12Z HAD 50KTS AT JUST 25K FT. 18Z SNDG TO
BE RELEASED...AND AM ANTICIPATING THESE WINDS TO BE MUCH CLOSER TO
SFC WTH MIXING OCCURRING...THEN TRANSPORTED DOWN TO THE SFC FROM
ABOUT 22Z ONWARD.

OUTLOOK...MVFR CEILINGS ARE LIKELY THURSDAY. MVFR CEILINGS AND
MVFR/IFR VISIBILITIES ARE POSSIBLE LATE FRIDAY NIGHT INTO SUNDAY
WITH RAIN/SNOW.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...CONIGLIO
SHORT TERM...HAWBLITZEL
LONG TERM...CONIGLIO
AVIATION...JDR
Hazardous weather outlook, Feb 11, 2:08 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
208 PM EST WED FEB 11 2009

INZ058-059-066-KYZ100-OHZ045-046-052>056-060>065-070>074-080>082-088-
121915-
FAYETTE IN-UNION IN-FRANKLIN IN-LEWIS-UNION OH-DELAWARE-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HIGHLAND-ADAMS-PIKE-SCIOTO-
208 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...
...TORNADO WATCH 18 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-OHZ026-034-035-042>044-051-121915-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
208 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

AS LOW PRESSURE TRACKS ACROSS THE GREAT LAKES TODAY...A COLD FRONT
WILL QUICKLY SWEEP THROUGH THE OHIO VALLEY LATE THIS AFTERNOON. A
LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT...WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS AND A FEW
TORNADOES.

AFTER THE FRONT PASSES...WINDS WILL INCREASE FROM THE WEST. WINDS
WILL BECOME VERY STRONG WITH GUSTS UP TO 60 MPH POSSIBLE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ073>075-080-KYZ089>099-OHZ077>079-121915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-HAMILTON-
CLERMONT-BROWN-
208 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...
...TORNADO WATCH 16 IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Dearborn

When
February 11, 2:57 PM EST to 4:00 PM EST
Where
Dearborn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Several trees were blown down across the county. One fell on power lines while another fell on a house in Bright.

High Wind, Ripley

When
February 11, 7:00 PM EST to 7:30 PM EST
Where
Ripley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A few trees were blown down across the county.

High Wind, Franklin

When
February 11, 7:00 PM EST to 7:30 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A few trees were blown down across the county.

High Wind, Wayne

When
February 11, 7:00 PM EST to 7:30 PM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

The water treatment plant and park pavillion was damaged in Centerville. Shingles were blown off of the township garage, and windows were broken out of a church in Milton. A number of trees and power poles were blown down across the county.

High Wind, Switzerland

When
February 11, 7:00 PM EST to 7:30 PM EST
Where
Switzerland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Numerous trees and power poles were blown down across the county.

High Wind, Fayette

When
February 11, 9:00 PM EST to 9:30 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

A few trees were blown down across the county.

High Wind, Ohio

When
February 11, 9:00 PM EST to 9:30 PM EST
Where
Ohio forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

A few trees were blown down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156544, 156536, 156537, 156538, 156542, 156543, 156545.